Alert archive / California / Flash Flood Watches in 2016

Flash Flood Watch 7, NWS San Francisco Bay Area, CA

March 9, 20169 counties in California

NWS San Francisco Bay Area, CA issued this flash flood watch at Mar 9, 2016, 3:18 PM PST for 9 counties in California. It took effect at Mar 10, 2016, 4:00 AM PST. It was in force for 4 days.

The area

The counties it named.

The facts

Issued
Mar 9, 2016, 3:18 PM PST (23:18 UTC)
In effect from
Mar 10, 2016, 4:00 AM PST
Expired
Mar 13, 2016, 6:00 PM PDT
In force
4 days
Issued by
NWS San Francisco Bay Area, CA
Flood severity
None

Counties Alameda County, CA, City and County of San Francisco, CA, Contra Costa County, CA, Marin County, CA, Napa County, CA, San Mateo County, CA, Santa Clara County, CA, Santa Cruz County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 78 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 11.3 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2016-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2016-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
596 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
308 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

714 
WGUS66 KMTR 092318
FFAMTR

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
318 PM PST WED MAR 9 2016

...HEAVY RAIN ACCUMULATIONS ARE EXPECTED BETWEEN EARLY THURSDAY
AND SUNDAY AFTERNOON THAT COULD LEAD TO FLASH FLOODING...

CAZ006-505>509-101400-
/O.NEW.KMTR.FF.A.0007.160310T1200Z-160314T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST-
318 PM PST WED MAR 9 2016

...FLASH FLOOD WATCH IN EFFECT FROM EARLY THURSDAY THROUGH SUNDAY
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF CALIFORNIA...INCLUDING THE
  FOLLOWING AREAS...COASTAL NORTH BAY...NORTH BAY INTERIOR
  VALLEYS...NORTH BAY MOUNTAINS...SAN FRANCISCO...SAN FRANCISCO
  BAY SHORELINE AND SAN FRANCISCO PENINSULA COAST.

* FROM EARLY THURSDAY THROUGH SUNDAY AFTERNOON

* HEAVY RAINFALL HAS THE POTENTIAL TO CAUSE FLASH FLOODING
  ESPECIALLY FOR LOCATIONS NEAR SMALL CREEKS AND STREAMS.

* PREVIOUS RAINS HAVE SATURATED SOILS IN THE AREAS UNDER THE
  WATCH... WHICH WILL INCREASE THE AMOUNT OF RUNOFF GENERATED AND
  COULD CAUSE FLOODING TO OCCUR MORE RAPIDLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
7 follow-up statements
505 
WGUS66 KMTR 101141
FFAMTR

FLOOD WATCH
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
341 AM PST THU MAR 10 2016

...PERIODS OF MODERATE TO HEAVY RAIN EXPECTED INTO SUNDAY THAT
COULD LEAD TO FLASH FLOODING...

CAZ006-505>509-110500-
/O.CON.KMTR.FF.A.0007.160310T1200Z-160314T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST-
341 AM PST THU MAR 10 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY AFTERNOON...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF CALIFORNIA...INCLUDING THE FOLLOWING AREAS... 
  COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE... 
  NORTH BAY INTERIOR VALLEYS...NORTH BAY MOUNTAINS...SAN 
  FRANCISCO...SAN FRANCISCO BAY SHORELINE AND SAN FRANCISCO 
  PENINSULA COAST. 

* THROUGH SUNDAY AFTERNOON

* HEAVY RAINFALL HAS THE POTENTIAL TO CAUSE FLASH FLOODING 
  ESPECIALLY FOR LOCATIONS NEAR SMALL CREEKS AND STREAMS. 

* PREVIOUS RAINS HAVE SATURATED SOILS IN THE AREAS UNDER THE 
  WATCH... WHICH WILL INCREASE THE AMOUNT OF RUNOFF GENERATED 
  AND COULD CAUSE FLOODING TO OCCUR MORE RAPIDLY. 

* OF PARTICULAR CONCERN IS THE NORTH BAY WHERE PERIODS OF MODERATE
  TO HEAVY RAIN CAN BE EXPECTED OVER THE NEXT SEVERAL DAYS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
412 
WGUS66 KMTR 110001
FFAMTR

FLOOD WATCH
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
401 PM PST THU MAR 10 2016

...PERIODS OF MODERATE TO HEAVY RAIN EXPECTED INTO SUNDAY THAT
COULD LEAD TO FLASH FLOODING...

CAZ006-505>509-111400-
/O.CON.KMTR.FF.A.0007.000000T0000Z-160314T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST-
401 PM PST THU MAR 10 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY AFTERNOON...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF CALIFORNIA...INCLUDING THE FOLLOWING AREAS... 
  COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE... 
  NORTH BAY INTERIOR VALLEYS...NORTH BAY MOUNTAINS...SAN 
  FRANCISCO...SAN FRANCISCO BAY SHORELINE AND SAN FRANCISCO 
  PENINSULA COAST. 

* THROUGH SUNDAY AFTERNOON

* EXCESSIVE RAINFALL ON ALREADY SATURATED SOILS AND SWOLLEN SMALL
  CREEKS AND STREAMS WILL LIKELY RESULT IN FLOODING THROUGH THE
  WEEKEND.

* IMPACTS INCLUDE: RISES ON MAINSTEM RIVERS IN THE NORTH BAY.
  ALSO...LOW LAND FLOODING WILL IMPACT ANY OUTDOOR ACTIVITIES.
  SMALL CREEKS WILL BE RUNNING HIGH AND FAST...AVOID PLAYING OR
  WORKING NEAR THEM. PONDING OF WATER ON AREA ROADWAYS WILL CREATE
  TRAVEL HAZARDS AT TIMES. ROAD BARRIERS ARE THERE FOR YOUR
  PROTECTION. REMEMBER...TURN AROUND DON'T DROWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
419 
WGUS66 KMTR 111348
FFAMTR

FLOOD WATCH
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
548 AM PST FRI MAR 11 2016

...PERIODS OF MODERATE TO HEAVY RAIN EXPECTED INTO SUNDAY THAT
COULD LEAD TO FLASH FLOODING...

CAZ006-505>509-112200-
/O.CON.KMTR.FF.A.0007.000000T0000Z-160314T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST-
548 AM PST FRI MAR 11 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY AFTERNOON...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF CALIFORNIA...INCLUDING THE FOLLOWING AREAS... 
  COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE... 
  NORTH BAY INTERIOR VALLEYS...NORTH BAY MOUNTAINS...SAN 
  FRANCISCO...SAN FRANCISCO BAY SHORELINE AND SAN FRANCISCO 
  PENINSULA COAST. 

* THROUGH SUNDAY AFTERNOON

* EXCESSIVE RAINFALL ON ALREADY SATURATED SOILS AND SWOLLEN 
  SMALL CREEKS AND STREAMS WILL LIKELY RESULT IN FLOODING 
  THROUGH THE WEEKEND. 

* IMPACTS INCLUDE: RISES ON MAINSTEM RIVERS IN THE NORTH BAY. 
  ALSO...LOW LAND FLOODING WILL IMPACT ANY OUTDOOR ACTIVITIES. 
  SMALL CREEKS WILL BE RUNNING HIGH AND FAST...AVOID PLAYING OR 
  WORKING NEAR THEM. PONDING OF WATER ON AREA ROADWAYS WILL 
  CREATE TRAVEL HAZARDS AT TIMES. ROAD BARRIERS ARE THERE FOR 
  YOUR PROTECTION. REMEMBER...TURN AROUND DON'T DROWN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
465 
WGUS66 KMTR 112112
FFAMTR

FLOOD WATCH
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
112 PM PST FRI MAR 11 2016

...PERIODS OF MODERATE TO HEAVY RAIN EXPECTED INTO SUNDAY THAT
COULD LEAD TO FLASH FLOODING...

CAZ006-508-509-112215-
/O.CAN.KMTR.FF.A.0007.000000T0000Z-160314T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN FRANCISCO-SAN FRANCISCO BAY SHORELINE-
SAN FRANCISCO PENINSULA COAST-
112 PM PST FRI MAR 11 2016

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR THE CITY OF SAN FRANCISCO PLUS THE SAN
FRANCISCO BAY SHORELINE AND THE SAN FRANCISCO PENINSULA COAST.

$$

CAZ505>507-121300-
/O.CON.KMTR.FF.A.0007.000000T0000Z-160314T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
112 PM PST FRI MAR 11 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY AFTERNOON...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF CALIFORNIA...INCLUDING THE FOLLOWING AREAS... 
  COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE... 
  NORTH BAY INTERIOR VALLEYS AND NORTH BAY MOUNTAINS. 

* THROUGH SUNDAY AFTERNOON

* EXCESSIVE RAINFALL ON ALREADY SATURATED SOILS AND SWOLLEN SMALL
  CREEKS AND STREAMS MAY RESULT IN FLASH FLOODING THROUGH THE
  WEEKEND.

* IMPACTS INCLUDE: RISES ON RIVERS AND CREEKS IN THE NORTH BAY.
  ALSO...LOW LAND FLOODING WILL IMPACT ANY OUTDOOR ACTIVITIES.
  SMALL CREEKS WILL BE RUNNING HIGH AND FAST...AVOID PLAYING OR
  WORKING NEAR THEM. PONDING OF WATER ON AREA ROADWAYS WILL CREATE
  TRAVEL HAZARDS AT TIMES. ROAD BARRIERS ARE THERE FOR YOUR
  PROTECTION. REMEMBER...TURN AROUND DON'T DROWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
035 
WGUS66 KMTR 122010
FFAMTR

FLOOD WATCH
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1210 PM PST SAT MAR 12 2016

...PERIODS OF MODERATE TO HEAVY RAIN EXPECTED INTO SUNDAY THAT
COULD LEAD TO FLASH FLOODING...

CAZ505>507-131200-
/O.CON.KMTR.FF.A.0007.000000T0000Z-160314T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
1210 PM PST SAT MAR 12 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY AFTERNOON...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF CALIFORNIA...INCLUDING THE FOLLOWING AREAS... 
  COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE... 
  NORTH BAY INTERIOR VALLEYS AND NORTH BAY MOUNTAINS. 

* THROUGH SUNDAY AFTERNOON

* EXCESSIVE RAINFALL ON ALREADY SATURATED SOILS AND SWOLLEN 
  SMALL CREEKS AND STREAMS MAY RESULT IN FLASH FLOODING THROUGH 
  THE WEEKEND. 

* IMPACTS INCLUDE: RISES ON RIVERS AND CREEKS IN THE NORTH BAY. 
  ALSO...LOW LAND FLOODING WILL IMPACT ANY OUTDOOR ACTIVITIES. 
  SMALL CREEKS WILL BE RUNNING HIGH AND FAST...AVOID PLAYING OR 
  WORKING NEAR THEM. PONDING OF WATER ON AREA ROADWAYS WILL 
  CREATE TRAVEL HAZARDS AT TIMES. ROAD BARRIERS ARE THERE FOR 
  YOUR PROTECTION. REMEMBER...TURN AROUND DON'T DROWN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
746 
WGUS66 KMTR 131157
FFAMTR

FLOOD WATCH
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
457 AM PDT SUN MAR 13 2016

...PERIODS OF MODERATE TO HEAVY RAIN EXPECTED TODAY WHICH COULD
RESULT IN FLASH FLOODING...

CAZ505>507-140100-
/O.CON.KMTR.FF.A.0007.000000T0000Z-160314T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
457 AM PDT SUN MAR 13 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS AFTERNOON...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF CALIFORNIA...INCLUDING THE FOLLOWING AREAS... 
  COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE... 
  NORTH BAY INTERIOR VALLEYS AND NORTH BAY MOUNTAINS. 

* THROUGH SUNDAY AFTERNOON

* PERIODS OF RAIN...HEAVY AT TIMES...ON ALREADY SATURATED SOILS
  AND ACROSS BASINS OF SWOLLEN SMALL STREAMS AND CREEKS MAY
  RESULT IN FLASH FLOODING THROUGH SUNDAY AFTERNOON.

* IMPACTS INCLUDE: SHARP RISES ON RIVERS AND CREEKS IN THE NORTH
  BAY. SMALL CREEKS WILL BE RUNNING HIGH AND FAST...AVOID PLAYING
  OR WORKING NEAR THEM. WATER FLOWING ACROSS LOW SPOTS ON AREA
  ROADWAYS WILL CREATE TRAVEL HAZARDS AT TIMES. ROAD BARRIERS ARE
  THERE FOR YOUR PROTECTION. REMEMBER...TURN AROUND DON'T DROWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
928 
WGUS66 KMTR 140057
FFAMTR

FLOOD WATCH
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
557 PM PDT SUN MAR 13 2016

CAZ505>507-140200-
/O.EXP.KMTR.FF.A.0007.000000T0000Z-160314T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
557 PM PDT SUN MAR 13 2016

...FLASH FLOOD WATCH WILL EXPIRE AT 6 PM PDT THIS EVENING...

THE FLASH FLOOD WATCH FOR A PORTION OF CALIFORNIA WILL EXPIRE AT
6 PM PDT THIS EVENING. WHILE LIGHT TO MODERATE RAINFALL WILL
REMAIN POSSIBLE THROUGH THE EVENING, THE THREAT FOR FLASH FLOODING
HAS DIMINISHED ACROSS THE NORTH BAY AS RAINFALL RATES CONTINUE TO
DECREASE.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this flash flood watch went out at Mar 9, 3:15 PM PST, 3 minutes earlier.

Area forecast discussion, Mar 9, 3:15 PM PST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
315 PM PST WED MAR 9 2016

...HEAVY RAIN LIKELY LATER THIS WEEK AND INTO THE WEEKEND
ESPECIALLY FOR THE NORTH BAY...

.SYNOPSIS...LIGHT RAIN WILL REMAIN POSSIBLE OVER THE SAN
FRANCISCO BAY AREA AND POINTS NORTHWARD THROUGH TONIGHT. A MORE
SIGNIFICANT RAINFALL EVENT IS THEN EXPECTED THURSDAY INTO FRIDAY
AS AN ATMOSPHERIC RIVER SETS UP AND TAKES AIM AT THE REGION.
PERIODS OF MODERATE TO HEAVY RAINFALL ALONG WITH BREEZY TO GUSTY
WINDS WILL BE POSSIBLE THROUGH THE WEEKEND AND INTO MONDAY AS
ADDITIONAL STORM SYSTEMS IMPACT THE REGION.

&&

.DISCUSSION...AS OF 03:13 PM PST WEDNESDAY...LIGHT RAIN CONTINUES
TO FALL OVER THE REGION THIS AFTERNOON AS WARM AIR ADVECTION
CONTINUES AHEAD OF AN APPROACHING SYSTEM. MEASURABLE RAINFALL OVER
THE PAST 6 HOURS HAS GENERALLY BE OVER THE NORTH AND EAST BAY DOWN
THROUGH THE SANTA CRUZ MOUNTAINS WHERE A FEW HUNDREDTHS OF AN INCH
UP TO 0.25" AT MIDDLE PEAK IN MARIN COUNTY HAVE BEEN REPORTED.
FURTHER SOUTH, A MIX OF SUN AND CLOUDS PERSIST WITH TEMPERATURES
GENERALLY IN THE 60S TO LOWER 70S. MEANWHILE, TEMPERATURES REMAIN
IN THE 50S FOR THE NORTHERN HALF OF THE REGION GIVEN THE CLOUD
COVER AND PRECIPITATION. RAINFALL THROUGH THE EVENING WILL
GENERALLY REMAIN LIGHT BEFORE INCREASING IN INTENSITY OVER THE
NORTH BAY LATE IN THE NIGHT INTO EARLY THURSDAY MORNING.

A DEEPER ATMOSPHERIC RIVER SET UP WILL TAKE AIM AT THE NORTH BAY
EARLY THURSDAY MORNING AND WILL SLOWLY SAG SOUTHWARD INTO THE SAN
FRANCISCO BAY AREA. THERE REMAINS SOME DIFFERENCES IN THE FORECAST
MODELS ON EXACTLY THIS NARROW PLUME OF MOISTURE WILL STALL, BUT WITH
PWAT VALUES STILL FORECAST IN THE 1.10" TO 1.25" RANGE, LOCALLY
HEAVY RAINFALL IS EXPECTED FROM THE SAN MATEO COAST UP THROUGH THE
NORTH BAY. RAIN MAY SPREAD AS FAR SOUTH AS THE SANTA CRUZ MOUNTAINS
THROUGH THE DAY ON THURSDAY AND MORE LIKELY INTO THURSDAY NIGHT. BY
FRIDAY MORNING, THE FORECAST MODELS SUGGEST AN APPROACHING MID/UPPER
LEVEL TROUGH WILL PUSH A FRONTAL BOUNDARY INLAND AND RESULT IN
WIDESPREAD RAINFALL OVER THE ENTIRE REGION. RAINFALL AMOUNTS FROM
THURSDAY INTO FRIDAY NIGHT WILL RANGE BETWEEN 2" TO 4" IN THE NORTH
BAY VALLEYS AND 4" TO 6" IN THE NORTH BAY COASTAL RANGES, LOCALLY
UPWARDS OF 8" POSSIBLE. THE GREATER SAN FRANCISCO BAY AREA COULD
PICK UP RAINFALL AMOUNTS BETWEEN 1" TO 2" WITH LOCALLY HIGHER
AMOUNTS NEAR THE COAST AND 2" TO 3" IN THE SANTA CRUZ MOUNTAINS.
CENTRAL COAST LOCATIONS WILL SEE LESS RAINFALL AS THE HEAVIER BAND
OF PRECIPITATION STALLS TO THE NORTH ON THURSDAY. THE MONTEREY BAY
REGION COULD PICK UP BETWEEN 0.50" TO 1" WITH LESSER AMOUNTS IN THE
INLAND VALLEYS WHILE COASTAL RANGES ALONG THE BIG SUR COAST COULD
PICK UP 1" TO 1.50" THROUGH FRIDAY. A BRIEF BREAK IN PRECIPITATION
IS EXPECTED BY FRIDAY NIGHT INTO SATURDAY MORNING AS THE FRONT
PUSHES WELL EAST OF THE REGION.

AHEAD OF THE FRONTAL SYSTEM, SOUTHERLY WINDS WILL INCREASE WITH
BREEZY TO LOCALLY GUSTY CONDITIONS EXPECTED FRIDAY MORNING. WINDS
WILL THEN TURN WESTERLY TO NORTHWESTERLY IN WAKE OF THE FRONTAL
PASSAGE FRIDAY AFTERNOON. WHILE WIND SPEEDS SHOULD GENERALLY BE LESS
THAN OUR SYSTEM THIS PAST WEEKEND THE THREAT FOR DOWNED TREES WILL
REMAIN AS SOILS ARE SATURATED FROM RECENT RAINFALL.

TWO ADDITIONAL STORM SYSTEMS REMAIN ON TRACK TO IMPACT THE REGION
FROM SATURDAY AFTERNOON/EVENING INTO EARLY SUNDAY MORNING AND AGAIN
LATE SUNDAY INTO MONDAY. THESE SYSTEMS WILL BE WEAKER THAN THE
THURSDAY/FRIDAY SYSTEM AND HAVE LESS OF A MOISTURE TAP AVAILABLE.
HOWEVER, PWAT VALUES WILL INCREASE AGAIN TO BETWEEN 0.85" TO NEAR
1.00" AND RESULT IN MODERATE TO LOCALLY HEAVY RAINFALL AT TIMES
THROUGH THE WEEKEND. ADDITIONAL RAINFALL OF 0.50" TO 1.50" WILL BE
POSSIBLE IN THE URBAN LOCATIONS AROUND THE MONTEREY AND SAN
FRANCISCO BAY AREA. LESSER AMOUNTS WILL BE POSSIBLE IN THE SOUTHERN
INLAND VALLEYS AS USUAL WITH COASTAL RANGES SOUTH OF THE GOLDEN GATE
PICKING UP AROUND 1" TO 2.50". AT THIS TIME, THE NORTH BAY WILL
LIKELY PICK UP THE MOST WITH 1" TO 3" IN THE VALLEYS AND ANOTHER 2"
TO 4" IN THE NORTH BAY COASTAL RANGES. INCREASED WINDS ARE ALSO
EXPECTED AHEAD OF AND BEHIND EACH OF THESE SYSTEMS, YET NOT LIKELY
TO REACH WIND ADVISORY LEVELS.

HAVE ISSUED A FLASH FLOOD WATCH FOR THE ENTIRE NORTH BAY AND SAN
FRANCISCO BAY AREA INCLUDING THE SF BAY SHORELINE AND SF PENINSULA
INCLUDING THE SAN MATEO COAST FROM EARLY THURSDAY MORNING THROUGH
SUNDAY. THIS MAY NEED TO BE EXPANDED IN THE COMING DAYS DEPENDING ON
WHERE THE HEAVY RAINFALL BAND STALLS DURING THE THURSDAY/FRIDAY
SYSTEM.

LINGERING SHOWERS ARE POSSIBLE INTO MONDAY WITH DRYING CONDITIONS
LIKELY BY TUESDAY. DRY WEATHER AND WARMER TEMPERATURES RETURN BY
MIDWEEK AND WILL LIKELY PERSIST INTO LATE NEXT WEEK AS HIGH PRESSURE
BUILDS OVER THE REGION.

&&

.AVIATION...AS OF 10:45 AM PST WEDNESDAY...A WEAK WARM FRONTAL
BOUNDARY LIES DRAPED SOUTHWARD DOWN THE NORTHERN CALIFORNIA
COAST...WITH CLOUDINESS AND SCATTERED SHOWERS SPILLING IN TO THE
NORTH AND CENTRAL SF BAY REGION. RESTRICTED CIGS AND VISIBILITIES
HAVE PREVAILED IN THE ASSOCIATED MOIST AND STABLE BOUNDARY LAYER
AIR MASS...BUT ARE SHOWING SOME IMPROVEMENT AS THE DAY PROGRESSES
AND DIURNAL HEATING OCCURS. DURING THE AFTERNOON...EXPECT
CONDITIONS WILL GENERALLY BE NEAR THE VFR/MVFR BOUNDARY AND
LOCALLY CLEAR. THEN TONIGHT...THE NEXT PACIFIC WEATHER SYSTEM
RAPIDLY APPROACHES WITH CIGS AGAIN LOWERING. PRECIP CHANCES RETURN
TO THE NORTH BAY OVERNIGHT AND THE CENTRAL SF BAY AREA EARLY
THURSDAY MORNING.

VICINITY OF KSFO...MODERATE CONFIDENCE THAT CIGS WILL GRADUALLY
IMPROVE AS THE DAY PROGRESSES...BUT UNLIKELY TO CLEAR. WINDS WILL
REMAIN LIGHT...BUT ARE EXPECTED TO SHIFT FROM PRESENT EASTERLY TO
MORE OUT OF THE SOUTH BY THE LATTER PART OF THE AFTERNOON.

SFO BRIDGE APPROACH...CIGS SIGNIFICANTLY HIGHER THAN AT THE
TERMINAL...ALREADY WELL UP IN TO THE VFR RANGE...AND MODERATE
CONFIDENCE THIS WILL CONTINUE THROUGH THE REMAINDER OF THE DAY.
WINDS SIMILAR TO THOSE AT TERMINAL.

MONTEREY BAY AREA TERMINALS...VFR CONDITIONS NOW PREVAIL AT BOTH
AND MODERATE CONFIDENCE WILL CONTINUE THROUGH THE AFTERNOON AND
INTO THE FIRST PART OF THE EVENING. WINDS WILL GENERALLY BE
LIGHT...THOUGH SOUTHEAST UP TO ABOUT 15 KT KSNS THROUGH EARLY
AFTERNOON.

&&

.MARINE...AS OF 03:13 PM PST WEDNESDAY...LIGHT TO MODERATE
SOUTHERLY WINDS WILL PREVAIL OVER THE WATERS THIS EVENING AND
OVERNIGHT AS A PACIFIC WEATHER SYSTEM MOVES THROUGH THE REGION.
WINDS WILL BE STRONGEST NORTH OF PIGEON POINT. WINDS ARE EXPECTED
TO DECREASE ON THURSDAY WITH IMPROVING SEA SURFACE CONDITIONS.
HOWEVER...A LARGE LONG PERIOD SWELL IS EXPECTED TO MOVE IN OVER
THE WEEKEND.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .TNGT...FLASH FLOOD WATCH...NORTH BAY AND SF BAY REGION
             SCA...PT ARENA TO PT REYES 0-10 NM
             SCA...PT ARENA TO PIGEON PT 10-60 NM
             SCA...PT REYES TO PIGEON PT 0-10 NM FROM 1 AM
             SCA...ROUGH BAR ADVISORY FOR SF BAR FROM 9 PM

&&

PUBLIC FORECAST: RGASS
AVIATION: BLIER
MARINE: BLIER

VISIT US AT WWW.WEATHER.GOV/SANFRANCISCO

FOLLOW US ON FACEBOOK AND TWITTER AT:
WWW.FACEBOOK.COM/NWSBAYAREA
WWW.TWITTER.COM/NWSBAYAREA
Hazardous weather outlook, Mar 9, 4:58 AM PST, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
458 AM PST WED MAR 9 2016

CAZ006-505>513-516>518-528>530-100100-
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST-
EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND DIABLO RANGE-
SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY...INCLUDING SAN JOSE-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL PARK-
NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-
NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST-
458 AM PST WED MAR 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAN FRANCISCO AND
MONTEREY BAY REGION.

.DAY ONE...TODAY AND TONIGHT

RAIN WILL REMAIN MAINLY OVER THE NORTH BAY TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

VERY WET WEATHER CAN BE EXPECTED FROM THURSDAY INTO MONDAY AS A
SERIES OF SYSTEMS WILL IMPACT OUR REGION. HEAVY RAIN IS POSSIBLE
AT TIMES WITH THE HIGHEST AMOUNTS EXPECTED OVER THE NORTH BAY.
HYDRO PROBLEMS ARE POSSIBLE. IN ADDITION, GUSTY SOUTH TO SOUTHWEST
WINDS CAN ALSO BE EXPECTED AS EACH SYSTEM MOVES THROUGH.

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 8:56 PM PSTSmall Craft AdvisoryMTR42 hr
Mar 9, 2:11 AM PSTSmall Craft Advisory for Rough BarMTR49 hr
Mar 9, 2:11 AM PSTSmall Craft AdvisoryMTR37 hr

Nearby

Flash Flood Watches in California, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.